Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

Logical dreams


Author: Saharon Shelah
Journal: Bull. Amer. Math. Soc. 40 (2003), 203-228
MSC (2000): Primary 03-02, 03Bxx, 03Exx; Secondary 03Cxx, 03C45
Published electronically: February 12, 2003
MathSciNet review: 1962296
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the past and future of set theory, axiom systems and independence results. We deal in particular with cardinal arithmetic.


References [Enhancements On Off] (What's this?)

  • [Baxx] Tomek Bartoszynski.
    Invariants of Measure and Category.
    In M. Foreman, A. Kanamori, and M. Magidor, editors, Handbook of Set Theory. Kluwer, to appear.
  • [BF] J. Barwise and S. Feferman (eds.), Model-theoretic logics, Perspectives in Mathematical Logic, Springer-Verlag, New York, 1985. MR 819531
  • [Bsxx] Andreas Blass.
    Combinatorial Cardinal Characteristics of the Continuum.
    In M. Foreman, A. Kanamori, and M. Magidor, editors, Handbook of Set Theory. Kluwer, to appear.
  • [DeJ] Keith I. Devlin and R. B. Jensen, Marginalia to a theorem of Silver, ⊨ISILC Logic Conference (Proc. Internat. Summer Inst. and Logic Colloq., Kiel, 1974) Springer, Berlin, 1975, pp. 115–142. Lecture Notes in Math., Vol. 499. MR 0480036
  • [DJ1] A. Dodd and R. Jensen, The core model, Ann. Math. Logic 20 (1981), no. 1, 43–75. MR 611394, 10.1016/0003-4843(81)90011-5
  • [DjSh:659] M. Dzamonja and S. Shelah.
    Universal graphs at the successor of singular cardinal.
    J. of Symbolic Logic, to appear in 2003.
  • [EM] Paul C. Eklof and Alan H. Mekler, Almost free modules, North-Holland Mathematical Library, vol. 46, North-Holland Publishing Co., Amsterdam, 1990. Set-theoretic methods. MR 1055083
  • [EM02] Paul C. Eklof and Alan Mekler.
    Almost free modules: Set theoretic methods, volume 65 of North Holland Mathematical Library.
    North-Holland Publishing Co., Amsterdam, 2002.
    Revised Edition.
  • [EHR] P. Erdős, A. Hajnal, and R. Rado, Partition relations for cardinal numbers, Acta Math. Acad. Sci. Hungar. 16 (1965), 93–196. MR 0202613
  • [GH] Fred Galvin and András Hajnal, Inequalities for cardinal powers, Ann. of Math. (2) 101 (1975), 491–498. MR 0376359
  • [GiSh 582] Moti Gitik and Saharon Shelah, More on real-valued measurable cardinals and forcing with ideals, Israel J. Math. 124 (2001), 221–242. MR 1856516, 10.1007/BF02772619
  • [GoSh 448] Martin Goldstern and Saharon Shelah, Many simple cardinal invariants, Arch. Math. Logic 32 (1993), no. 3, 203–221. MR 1201650, 10.1007/BF01375552
  • [J] Thomas Jech, Set theory, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. Pure and Applied Mathematics. MR 506523
  • [KS81] Jussi Ketonen and Robert Solovay, Rapidly growing Ramsey functions, Ann. of Math. (2) 113 (1981), no. 2, 267–314. MR 607894, 10.2307/2006985
  • [KP82] Laurie Kirby and Jeff Paris, Accessible independence results for Peano arithmetic, Bull. London Math. Soc. 14 (1982), no. 4, 285–293. MR 663480, 10.1112/blms/14.4.285
  • [Mg2] Menachem Magidor, Chang’s conjecture and powers of singular cardinals, J. Symbolic Logic 42 (1977), no. 2, 272–276. MR 0485375
  • [Mg1] Menachem Magidor.
    On the singular cardinals problem II.
    Annals Math., 106:517-547, 1977.
  • [FOM] Stephen G. Simpson (moderator).
    E-mail list for discussing Foundations of Mathematics.
    http://www.math.psu.edu/simpson/fom/.
  • [PH77] Handbook of mathematical logic, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. Edited by Jon Barwise; With the cooperation of H. J. Keisler, K. Kunen, Y. N. Moschovakis and A. S. Troelstra; Studies in Logic and the Foundations of Mathematics, Vol. 90. MR 0457132
  • [Sh:E12] Saharon Shelah.
    Analytical Guide and Corrections to [].
    math.LO/9906022.
  • [Sh:E16] Saharon Shelah, The future of set theory, Set theory of the reals (Ramat Gan, 1991) Israel Math. Conf. Proc., vol. 6, Bar-Ilan Univ., Ramat Gan, 1993, pp. 1–12. MR 1234276, 10.1007/BF02771598
  • [Sh 413] Saharon Shelah.
    More Jonsson Algebras.
    Archive for Mathematical Logic, accepted.
    math.LO/9809199.
  • [Sh 724] Saharon Shelah.
    On nice equivalence relations on ${}^\lambda 2$.
    Archive for Mathematical Logic, accepted.
    math.LO/0009064.
  • [Sh 702] Saharon Shelah.
    On what I do not understand (and have something to say), model theory.
    Mathematica Japonica, 51:329-377, 2002.
    math.LO/9910158.
  • [Sh 771] Saharon Shelah.
    Polish Algebras shy from freedom.
    Israel Journal of Mathematics, submitted.
  • [Sh 705] Saharon Shelah.
    Toward classification theory of good $\lambda$ frames and abstract elementary classes, preprint.
  • [Sh:b] Saharon Shelah, Proper forcing, Lecture Notes in Mathematics, vol. 940, Springer-Verlag, Berlin-New York, 1982. MR 675955
  • [Sh 170] Saharon Shelah, On logical sentences in 𝑃𝐴, Logic colloquium ’82 (Florence, 1982) Stud. Logic Found. Math., vol. 112, North-Holland, Amsterdam, 1984, pp. 145–160. MR 762109, 10.1016/S0049-237X(08)71815-9
  • [Sh 111] Saharon Shelah, On power of singular cardinals, Notre Dame J. Formal Logic 27 (1986), no. 2, 263–299. MR 842153, 10.1305/ndjfl/1093636617
  • [Sh 300] Saharon Shelah, Universal classes, Classification theory (Chicago, IL, 1985) Lecture Notes in Math., vol. 1292, Springer, Berlin, 1987, pp. 264–418. MR 1033033, 10.1007/BFb0082242
  • [Sh:g] Saharon Shelah, Cardinal arithmetic, Oxford Logic Guides, vol. 29, The Clarendon Press, Oxford University Press, New York, 1994. Oxford Science Publications. MR 1318912
  • [Sh:f] Saharon Shelah, Proper and improper forcing, 2nd ed., Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1998. MR 1623206
  • [Sh 666] Saharon Shelah.
    On what I do not understand (and have something to say).
    Fundamenta Mathematicae, 166:1-82, 2000.
    math.LO/9906113.
  • [Sh 460] Saharon Shelah, The generalized continuum hypothesis revisited, Israel J. Math. 116 (2000), 285–321. MR 1759410, 10.1007/BF02773223
  • [ShSt 419] Saharon Shelah and Lee J. Stanley, Filters, Cohen sets and consistent extensions of the Erdős-Dushnik-Miller theorem, J. Symbolic Logic 65 (2000), no. 1, 259–271. MR 1782118, 10.2307/2586535
  • [Sh:E25] Shelah, Saharon.
    You Can Enter Cantor's Paradise!
    In Proceedings of the Erdos Conference. Budapest'99.
    math.LO/0102056.
  • [Si] Jack Silver, On the singular cardinals problem, Proceedings of the International Congress of Mathematicians (Vancouver, B. C., 1974) Canad. Math. Congress, Montreal, Que., 1975, pp. 265–268. MR 0429564
  • [Wd00] Hugh Woodin.
    The Continuum Hypothesis, Part I.
    Notices of the American Mathematical Society, 48:567-576, 2001.
  • [Woxx] Hugh Woodin.
    The Axiom of Determinacy, Forcing Axioms and the Nonstationary Ideal, volume 1 of de Gruyter Series in Logic and its Applications.
    De Gruyter, in press.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 03-02, 03Bxx, 03Exx, 03Cxx, 03C45

Retrieve articles in all journals with MSC (2000): 03-02, 03Bxx, 03Exx, 03Cxx, 03C45


Additional Information

Saharon Shelah
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem, Israel; Mathematics Department, Rutgers University-New Brunswick, Piscataway, New Jersey 08854-8019
Email: shelah@math.huji.ac.il

DOI: http://dx.doi.org/10.1090/S0273-0979-03-00981-9
Keywords: Mathematical logic, set theory, independence, incompleteness, forcing, large cardinals
Published electronically: February 12, 2003
Additional Notes: I would like to thank Alice Leonhardt for the beautiful typing. This paper is based on my lecture (and the preparations to the lecture) during the conference Mathematical Challenges of the 21st Century and is publication E23
Article copyright: © Copyright 2003 American Mathematical Society